Heavy Rain, Jasper
- When
- May 25, 6:27 AM CST to 7:27 AM CST
- Where
- Jasper County, Newton
- Reported by
- State Official
- Coordinates
- 41.700, -93.050
Street flooding was reported in Newton with about 2 inches of rain falling in about an hour.
S. during the morning of the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong push of moisture moved into the central U.S. during the morning of the 25th. A MCC formed over Nebraska and advanced east-northeast into Iowa. Precipitable water increased to around 1.7 inches by sunrise, which was about 2 sigma above climatology. A 40 kt low level jet fed the system, maintaining it into the morning hours. Thunderstorms were relatively slow moving and continued to develop and train into the same area. One line of storms moved through central Iowa and became nearly stationary across parts of Story, Marshall, and Jasper Counties. Very heavy rainfall occurred with a rate of nearly 2 inches per hour. This caused flash flooding in Marshall County south of State Center and also near Colo. Two inches of rain in an hour was reported in Jasper County in Newton, causing street flooding. The heaviest rainfall was near Newton in Jasper Country with 5.1 inches, and State Center in Marshall County was close behind with nearly 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:50 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CDT SAT MAY 25 2013 .SHORT TERM.../TODAY/... ISSUED AT 332 AM CDT SAT MAY 25 2013 STRONG MOISTURE TRANSPORT FEEDING THE COMPLEX IN NEBRASKA THIS MORNING WILL TRANSLATE EAST AS WINDS VEER SOMEWHAT TOWARD SUNRISE. IT APPEARS THE STRONGEST ACTIVITY IS PUNCHING SOUTH WITH THE CORFIDI VECTORS...BUT PLENTY OF RECENT DEVELOPMENT INTO WEST CENTRAL IA. HEAVIEST RAIN SHOULD BE OVER THE SOUTH TWO THIRDS OF THE CWA...WITH MUCH OF IT FALLING IN THE MORNING. SHOULD SEE THE PRECIP BECOME MORE SCATTERED FOR THE AFTERNOON. RAIN MAKES FOR A TRICKY FORECAST FOR A COUPLE REASONS. ONE BEING THE PERSISTENT RAIN WILL KEEP TEMPS DOWN. THE OTHER IS THE DRY AIR AT LOW LEVELS FEEDING INTO EASTERN IA. DEW POINTS IN THE MID 30S COMBINED WITH THE TSRA GOING OVER THE TOP TO TRY TO SATURATE THE LOW LEVELS SUGGESTS THERE MAY BE VERY LITTLE RISE FROM THE CURRENT READINGS. NON-DIURNAL TRACE OVER THE CWA WITH MAX TEMPS REACHED LATE IN THE PERIOD. .LONG TERM.../TONIGHT THROUGH FRIDAY/... ISSUED AT 332 AM CDT SAT MAY 25 2013 NEARLY CONTINUOUS POPS THROUGH FORECAST AS SOUTH/SOUTHWESTERLY FLOW PERSISTS ACROSS AREA WITH MULTIPLE SYSTEMS PASSING ACROSS REGION. FOR BEGINNING OF PERIOD DO NOT HAVE HIGH CONFIDENCE IN LOCATION OF POPS...AS ONGOING MCS ACROSS NEBRASKA WILL INFLUENCE LOCATION OF OVERNIGHT DEVELOPMENT. MCS CURRENTLY LOOKS TO TRACK A BIT FURTHER SOUTH THAN ORIGINALLY ANTICIPATED...AND OUTFLOW BOUNDARY MAY LINGER INTO KANSAS/MISSOURI WITH THAT BECOMING FOCUS FOR OVERNIGHT DEVELOPMENT TONIGHT. HOWEVER...MODELS CONTINUE TO DEVELOP PRECIP NEAR A BOUNDARY WITH GOOD THETA-E ADVECTION NEAR THE MISSOURI RIVER VALLEY...LIFTING SLIGHTLY TO THE NORTHEAST OVERNIGHT. HAVE TRENDED TOWARDS THIS SOLUTION...WITH AT LEAST SCATTERED PRECIPITATION LIKELY ALONG THIS REGION. HOWEVER...HIGHEST PRECIPITATION MAY AGAIN BE SOUTH OF THE AREA. SYSTEM WILL CONTINUE TO PULL EASTWARD THROUGHOUT THE DAY SUNDAY...WITH ADDITIONAL DEVELOPMENT AGAIN POSSIBLE MONDAY NIGHT BEHIND BOUNDARY AS A SHORT WAVE PUSHES EAST. AGAIN...PREVIOUS NIGHTS CONVECTION WILL INFLUENCE LOCATION OF SUNDAY NIGHT PRECIPITATION. SYSTEM WILL CONTINUE TO LIFT ACROSS NORTHERN IOWA THROUGH THE DAY MONDAY. WILL LIKELY SEE BREAKS IN PRECIPITATION FOR THE AFTERNOON SUNDAY AND AGAIN MONDAY...ESPECIALLY ACROSS THE WEST. HOWEVER...AN AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY WILL CONTINUE TO INFLUENCE WEATHER ACROSS IOWA WITH ANOTHER BOUNDARY LIFTING NORTH THROUGH THE AREA FOR MONDAY NIGHT INTO TUESDAY...WITH AGAIN...GOOD CHANCE FOR PRECIPITATION ALONG BOUNDARY. AS SYSTEM CONTINUES TO LIFT NORTH...WILL SEE LINGERING PRECIPITATION ALONG THE BOUNDARY THROUGH MUCH OF THE REMAINDER OF THE PERIOD...BEFORE YET ANOTHER LOW PUSHES THROUGH FOR THE END OF THE WEEK BRINGING CONTINUED PRECIPITATION CHANCES. WHILE POPS ARE IN NEARLY EVERY PERIOD...WITH SEE BREAKS IN PRECIPITATION...ESPECIALLY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...AND BEST CHANCES FOR DRY WEATHER ACROSS THE SOUTH MID WEEK WITH SYSTEM TO THE NORTH. PWAT VALUES REMAIN VERY HIGH FOR LATE MAY...REACHING 1.5 IN OR GREATER...AND GOOD CLOUD DEPTHS WOULD ALLOW FOR VERY EFFICIENT RAINFALL RATES. IF STORMS TRAIN OVER AN AREA MAY SEE FLASH FLOODING...HOWEVER...ANTICIAPTE FAIRLY PROGRESSIVE NATURE TO SYSTEMS AND HAVE NOT ISSUED FLASH FLOOD WATCH...THOUGH ONE MAY BE NEEDED IN AREAS WHERE HEAVY RAINFALL OCCURS OVERNIGHT. MODELS CONTINUE TO KEEP TEMPERATURES COOLER WITH ONGOING PRECIPITATION...AND HAVE LOWERED TEMPERATURES A BIT FOR THE NEAR TERM. HOWEVER...ANTICIPATE TEMPERATES TO WARM THROUGH THE PERIOD WITH WAA AND SOUTHWESTERLY FLOW RETURNING MID WEEK. && .AVIATION...25/12Z ISSUED AT 640 AM CDT SAT MAY 25 2013 MCC MOVING ACROSS THE STATE THIS MORNING WILL SATURATE THE LOW LEVELS OF OF THE ATMOSPHERE...RESULTING IN DETERIORATING CONDITIONS. THE THUNDER THREAT WILL TAPER OFF BY AROUND 15Z OR SO WITH SCATTERED SHOWERS AND INCREASING AREAS OF CIGS BLO 010. ADDITIONAL TSRA DEVELOPMENT TONIGHT WITH WIDESPREAD IFR CIGS. && .HYDROLOGY... ISSUED AT 640 AM CDT SAT MAY 25 2013 MORNING MCC COMING OUT OF NEBRASKA IS SETTING THE STAGE FOR POTENTIAL FLOODING CONDITIONS WITH FURTHER RAINFALL. FFG VALUES WERE GENERALLY IN THE 2 TO 2.25 INCH RANGE IN MOST AREAS...WITH SOME A LITTLE UNDER 2 INCHES IN THE CENTRAL AND NERN COUNTIES. THE SYSTEM THIS MORNING IS MOVING ALONG...BUT LEAVING SOME INCH PLUS RAINFALL AMOUNTS. THOUGH DO NOT EXPECT TO SEE A FLOODING PROBLEM WITH THIS MORNINGS RAIN...HOWEVER EACH ROUND WILL BRING AN ENHANCED CHANCE FOR FLOODING AS GROUND BECOMES MORE SATURATED. MANY UNCERTAINTIES...NOT THE LEAST OF WHICH IS WHERE THE FINAL BOUNDARY WILL SET UP FROM THIS MORNINGS ACTIVITY. THINKING AT THIS TIME IS THE BEST CHANCE FOR SIG RAINFALL MAY BE TO THE SOUTH OF THE CWA FOR TONIGHT AS COOL POOL SHOULD BE QUITE STRONG AND KEEP THE FRONTAL CONVERGENCE TO THE SOUTH. THIS WILL NEED TO BE MONITORED TODAY WITH THE POTENTIAL FOR HEADLINES IN THE AFTERNOON PACKAGE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 13 LONG TERM...AWB AVIATION...MS MAY 13 HYDROLOGY...MS MAY 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT SAT MAY 25 2013 IAZ039-261100- BLACK HAWK- 455 AM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR MORE PROLONGED AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-081>086- 092>097-261100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 455 AM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. CHANCES FOR SEVERE WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. AWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 519 AM CDT SAT MAY 25 2013 IAZ045-046-057-251045- AUDUBON-CARROLL-GREENE- 519 AM CDT SAT MAY 25 2013 ...THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND SOME HAIL... AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL CARROLL COUNTY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLEY... CARROLL AIRPORT... COON RAPIDS... GLIDDEN... SCRANTON... RALSTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
6 heavy rain, 2 flash flood. Local standard time, as filed.
Street flooding was reported in Newton with about 2 inches of rain falling in about an hour.
Water about 18 inches deep over the intersection of Highway 65 and Lincoln Way or 230th St.
Water was reported over Durham Ave about three miles south of State Center.
Rainfall total was 3.00 inches.
Rainfall total was 3.94 inches.
Rainfall total was 4.94 inches.
Rainfall total was 5.10 inches.
Rainfall total was 3.80 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442233, 442293, 442232, 442294, 442295, 442296, 442297, 442298.